Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 207, NWS State College, PA

September 18, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 18, 2004, 4:13 AM EDT for Lancaster County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 4:13 AM EDT (08:13 UTC)
Expired
Sep 18, 2004, 5:00 AM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 158 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 180813
SVRCTP
PAC071-180900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 500 AM EDT

* AT 412 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A LINE OF 
  SEVERE THUNDERSTORMS OVER NORTHERN LANCASTER COUNTY...MOVING NORTH 
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRICKERVILLE AROUND 420 AM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A 
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM 
WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4009 7628 4009 7629 4009 7633 4025 7638
      4025 7633 4031 7616 4030 7613 4018 7612
      4012 7610

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:10 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 18, 3:10 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 AM EDT SAT SEP 18 2004

.AVIATION...

RAIN WILL END FROM NW TO SE THROUGH MID MORNING BUT WIDESPREAD MVFR
ALONG WITH ISOLD IFR CONDITIONS WILL CONTINUE THROUGH THEN.  AFTER
THAT CONDITIONS WILL IMPROVE QUICKLY FOR LATE MORNING INTO EARLY
AFTERNOON AS DRIER AIR WORKS IN FROM THE NW.  CIGS/VSBYS WILL BE
MVFR/VFR DURING THE LATE MORNING AND THEN BECOME VFR BY AFTERNOON.
SAT NIGHT...PATCHY FOG A POSSIBILITY WITH PLENTY OF SURFACE
MOISTURE...BUT STRONG HIGH PRESSURE ALONG WITH RAPIDLY DRYING AIR
WILL INHIBIT WIDESPREAD FOG.

&&

.SHORT TERM (TODAY THROUGH MONDAY)...

LL JET CONTINUES TO PUMP COPIOUS MOISTURE INTO EASTERN PA THIS
MORNING...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP MOVING THRU NW
MTNS. WIDESPREAD 3-6 INCH RAINFALL SO FAR...WITH ISOLATED REPORTS IN
EXCESS OF 8 INCHES. LOOKS LIKE ANOTHER 1-2 INCHES YET TO FALL OVER
EASTERN PORTIONS OF CWA BEFORE RAIN CUTS OFF LATER THIS MORNING.
WILL CLEAR FLOOD WATCH OVER WARREN AND MCKEAN COUNTIES...WHERE RAIN
HAS ENDED AND EMA REPORTING NO SIG PROBLEMS. ELSEWHERE...WILL
CONTINUE WATCH THRU MIDNIGHT AS MANY LARGER STREAMS AND RIVERS WILL
CONTINUE TO RISE WELL AFTER THE RAIN ENDS THIS AM.

HI PRES BUILDS DOWN INTO THE AREA LATER TODAY AND SUNDAY...BRINGING
SOME OF THE COOLEST WX YET THIS FALL SEASON. AS WINDS DIE SUN
NITE...PATCHY FROST SEEMS POSSIBLE IN THE PROTECTED VALLEYS OF THE
NORTH. MODEL 900MB TEMPS THE NEXT COUPLE OF DAYS RUNNING ARND
10C...SUGGEST HIGHS MAINLY IN THE 60S DESPITE NEARLY FULL SUN.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...

MREF DATA CONTINUES TO SUGGEST AN EXTENDED PERIOD OF FAIR WX FOR
CENTRAL PA AS LARGE RIDGE BUILDS OVER THE EASTERN CONUS. SFC HI PRES
OVER THE REGION WILL LIKELY RESULT IN COOL NIGHTS W/AREAS OF FOG.
HOWEVER...850 TEMPS RISING WELL ABV NORMAL FOR SEPT...SUGGEST HIGHS
NR 80F BY MIDWEEK. A COLD FRONT COULD APPROACH THE AREA LATE IN
THE WEEK. HOWEVER...WILL KEEP POPS IN THE SLGHT CHC CAT.

&&

.HYDROLOGY...

RAINFALL AMOUNTS OF 3-7 INCHES OVER A WIDE AREA HAS TRIGGERED
MODERATE OR GREATER FLOODING OVER MUCH OF THE MAINSTEM AND WEST
BRANCHES OF THE SUSQUEHANNA AS WELL AS ALONG THE JUNIATA. HEAVY RAIN
STILL FALLING AT THIS HOUR OVER ALL BUT FAR NWRN PA EXACERBATING THE
FLOODING PROBLEMS.

RISES ARE FORECAST TO CONTINUE WELL INTO SATURDAY AT MOST
SPOTS...WITH SOME OF THE BIGGER POINTS LIKE HARRISBURG AND DANVILLE
FORECAST TO NOT CREST UNTIL LATER SUNDAY OR EVEN MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH TONIGHT.
&&

AVIATION...RXR
SHORT TERM/LONG TERM...FITZGERALD
HYDROLOGY...LACORTE
Hazardous weather outlook, Sep 17, 4:58 AM EDT, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 12:52 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            EMPORIUM                41.51N 78.24W
09/17/2004                   CAMERON            PA   TRAINED SPOTTER

            ROADS FLOODED

0945 PM     FLOOD            MEYERSDALE              39.81N 79.03W
09/17/2004                   SOMERSET           PA   TRAINED SPOTTER

            ROUTE 219 COVERED IN WATER

1015 PM     FLOOD            NEW BLOOMFIELD          40.42N 77.19W
09/17/2004                   PERRY              PA   EMERGENCY MNGR

            COUNTY WIDE FLOODING

1125 PM     FLOOD            MONTGOMERY              41.17N 76.88W
09/17/2004                   LYCOMING           PA   TRAINED SPOTTER

            EVACUATIONS NEAR BROOK STREET

1245 AM     FLOOD            STATE COLLEGE           40.79N 77.86W
09/18/2004                   CENTRE             PA   NWS EMPLOYEE

            NUMEROUS BASEMENTS FLOODED

&&

JV
Special weather statement, Sep 18, 3:29 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 AM EDT SAT SEP 18 2004

PAZ065-066-180830-
LANCASTER-YORK-
329 AM EDT SAT SEP 18 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES...

AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING NORTH FROM MARYLAND INTO YORK AND
LANCASTER COUNTIES AT 30 MPH. THE THUNDERSTORM WILL BE NEAR
BROGUE AROUND 335 AM...SHENKS FERRY AROUND 340 AM...SAFE HARBOR
AROUND 345 AM...EAST PROSPECT AROUND 350 AM...MILLERSVILLE AROUND
355 AM...MOUNTVILLE...COLUMBIA AND WRIGHTSVILLE AROUND 400 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:11 PM EDTTornado WarningCTPBedford34 min
Sep 17, 8:32 PM EDTTornado WarningCTPCumberland43 min
Sep 17, 8:43 PM EDTTornado WarningCTPJuniata, Mifflin47 min
Sep 17, 8:52 PM EDTFlash Flood WarningCTPCambria, Clearfield6 hr
Sep 17, 9:17 PM EDTSevere Thunderstorm WarningCTPPerry58 min
Sep 17, 10:16 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Sep 18, 2:20 AM EDTFlash Flood WarningCTPHuntingdon2 hr
Sep 18, 10:48 AM EDTFlash Flood WarningCTPHuntingdon6 hr
Sep 18, 4:45 PM EDTFlash Flood WarningCTPHuntingdon6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.